Wet AMD causes the loss of vision at the center of the visual field, leaving… (National Institutes of…)
Lucentis, known generically as ranibizumab, is the only drug approved by the Food and Drug Administration for treating the wet form of age-related macular degeneration, commonly known as AMD. But Lucentis costs as much as $2,000 per dose, so many physicians have begun substituting the similar anti-cancer drug Avastin (bevacizumab), which costs less than $150 per dose.
Some studies have indicated that Avastin is just as effective as Lucentis, and many public agencies in the United States and Canada have begun authorizing its use in an effort to save money, although such use has not been approved by the FDA or its Canadian equivalent. But a new study by Canadian researchers finds that Avastin produces a much higher risk of damage to the eye.
AMD is the leading cause of blindness in older adults. It gradually destroys the macula, the central portion of the eye that is crucial for providing sharp vision, leaving only peripheral vision. The dry form results from the gradual deterioration of cells in the macula. The wet form, which usually follows the dry form, results from the proliferation of new blood vessels under the macula; those vessels start leaking and damage the macula further. Blood vessel growth in the eye is stimulated by a naturally occurring hormone called vascular endothelial growth factor, or VEGF. Both Avastin and Lucentis are anti-VEGF agents, which, when injected into the eye, cause the blood vessels to stop growing and regress.
Dr. Sanjay Sharma, an ophthalmologist at Canada's Queen's University in Kingston, Ontario, and his colleagues studied 1,600 patients who received either Lucentis or Avastin. They reported in the Canadian Journal of Ophthalmology that patients who received Avastin were 12 times more likely to develop severe intraocular inflammation than those who received Lucentis, and several of those who did so lost vision entirely.
The finding "is particularly important," Sharma said, "because many of our seniors need numerous injections -- so the risk is cumulative.... At minimum, we need to make patients fully aware of the risks so they can make informed decisions."